Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 342, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Sep 12, 2004, 9:55 PM CDT for Clay County, Mississippi. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 12, 2004, 9:55 PM CDT (02:55 UTC)
- Expired
- Sep 12, 2004, 10:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Jackson, MS
- Area
- Counties, with a storm outline in the text
County Clay County, MS
The radar
The Columbus AFB radar (KGWX), 36 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 2.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 635 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1176 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 130255 SVRJAN MSC025-130330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 954 PM CDT SUN SEP 12 2004 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CLAY COUNTY IN NORTHEAST MISSISSIPPI * UNTIL 1030 PM CDT * AT 953 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTHEAST OF WEST POINT...MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL MOVE OVER... RURAL EASTERN CLAY COUNTY THE STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS UP TO 70 MPH. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3368 8864 3360 8863 3360 8849 3368 8850 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 8:17 PM CDT, 1 hour 38 minutes earlier.
Area forecast discussion, Sep 12, 8:17 PM CDT, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE JACKSON MS 817 PM CDT SUN SEP 12 2004 .DISCUSSION... A RATHER STRONG MID LEVEL TROUGH IS CURRENTLY PIVOTING ACROSS THE LOWER MISSISSIPPI VALLEY AND THIS FEATURE HAS BEEN HELPING MOTIVATE CONVECTION THAT HAS LASTED LONGER THAN EXPECTED THIS EVENING OVER PORTIONS OF THE FORECAST AREA. INTENSE ACTIVITY EARLIER IN NORTHERN MS IS CONSOLIDATING JUST NORTH OF THE GOLDEN TRIANGLE AREA AND THE PERIPHERY OF THUNDERSTORM CLUSTERS IN THIS AREA WILL CONTINUE TO WET A FEW AREAS OF THE NORTHEAST FOR THE NEXT FEW HOURS. IN THE THE SOUTH...THE COMBINATION OF A SEABREEZE FRONT AND ASSOCIATED THUNDERSTORM OUTFLOW IS PRODUCING SCATTERED SHOWERS AND THUNDERSTORMS EDGING TOWARD THE I-20 CORRIDOR ACROSS CENTRAL AND SOUTHWEST MS AND NORTHEAST LA. POPS WILL BE ADJUSTED UP TO AROUND 50 IN THE AFOREMENTIONED AREAS. AN 850 THETAE AXIS WILL PROVIDE ENOUGH FUEL FOR MORE ISOLATED SHOWER AND THUNDERSTORM DEVELOPMENT ELSEWHERE THIS EVENING AS THE TROUGH AXIS PUSHES THROUGH. THE EXCEPTION SHOULD BE IN EASTERN MS WHERE NEGATIVE THETAE ADVECTION AND A SOMEWHAT RAIN COOLED SURFACE SHOULD LIMIT FURTHER DEVELOPMENT. DECREASING AMOUNTS OF LOW LEVEL INSTABILITY SHOULD LIMIT ANY FURTHER SEVERE ACTIVITY BUT HEAVY DOWNPOURS...OCCASIONALLY FREQUENT CLOUD TO GROUND LIGHTNING AND VERY BRIEF GUSTY WINDS WILL BE POSSIBLE SPORADICLY THROUGH THE REST OF THE EVENING. ANOTHER UPDATE WILL LIKELY BE DONE LATER THIS ADDRESS TEMPERATURE/CLOUD COVER ISSUES. UPDATED GRIDS HAVE BEEN SENT WITH UPDATED ZONES TO COME OUT SHORTLY. && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && 50
Hazardous weather outlook, Sep 12, 2:08 PM CDT, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 208 PM CDT SUN SEP 12 2004 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 131908- ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW- CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL- FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS- ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR- LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA- MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE- OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER- TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO- 208 PM CDT SUN SEP 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS .DAY ONE...TONIGHT AND MONDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY... ...DAYS TWO AND THREE...MONDAY NIGHT THROUGH WEDNESDAY NIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. ...DAYS FOUR THROUGH SEVEN...WEDNESDAY NIGHT TO SUNDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WITH THAT SAID...EVERYONE SHOULD PAY CLOSE ATTENTION TO THE TROPICS AND HURRICANE IVAN. RIGHT NOW DANGEROUS HURRICANE IVAN IS STILL FORECASTED TO AFFECT AREAS WELL EAST OF MISSISSIPPI DURING THE MIDDLE AND LATTER PARTS OF THE UPCOMING WORK WEEK. PLEASE CONTINUE TO MONITOR THE PROGRESS AND LATEST FORECAST TRACK AS IVAN MOVES INTO THE GULF OF MEXICO. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT ANTICIPATED THROUGH THE MORNING OF SUNDAY...SEPTEMBER 19. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Sep 12, 6:08 PM CDT, 3 hours 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 608 PM CDT SUN SEP 12 2004 MSZ028>030-032-033-037-038-130030- ATTALA-CHOCTAW-CLAY-MONTGOMERY-OKTIBBEHA-WEBSTER-WINSTON- 608 PM CDT SUN SEP 12 2004 ...STRONG THUNDERSTORMS MOVING THROUGH THE GOLDEN TRIANGLE AREA... THROUGH 730...SCATTERED STRONG THUNDERSTORMS WILL MOVE GRADUALLY NORTH ACROSS PORTIONS OF ATTALA...CHOCTAW...CLAY...MONTGOMERY... OKTIBBEHA...WEBSTER AND WINSTON COUNTIES. INDIVIDUAL STORMS WILL GENERALLY MOVE TO THE NORTH NORTHWEST AROUND 15 MPH AND WILL BE CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND WIND GUSTS UP TO 45 MPH...ALONG WITH VERY HEAVY RAINFALL. STAY TUNED TO THE NATIONAL WEATHER SERVICE IN JACKSON FOR THE LATEST INFORMATION. 50
Local storm report, Sep 12, 6:14 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
614 PM CDT SUN SEP 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 2 S MACON 33.09N 88.56W
09/12/2004 NOXUBEE MS LAW ENFORCEMENT
TWO TREES DOWN.
&&
WILSONLocal storm report, Sep 12, 6:27 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
627 PM CDT SUN SEP 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL COLUMBUS 33.51N 88.40W
09/12/2004 0.25 INCH LOWNDES MS EMERGENCY MNGR
HAIL SIZE WAS ESTIMATED
&&
WILSONSpecial weather statement, Sep 12, 8:47 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 847 PM CDT SUN SEP 12 2004 MSZ019-025-130245- LEFLORE-SUNFLOWER- 847 PM CDT SUN SEP 12 2004 AT 847 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A STRONG STORM ALONG THE SUNFLOWER AND LEFLORE COUNTY BORDER...LOCATED JUST EAST OF THE COMMUNITY OF SUNFLOWER. THIS STORM IS NEARLY STATIONARY AND IS CAPABLE OF PRODUCING SMALL HAIL...STRONG WIND GUSTS UP TO 45 MPH...VERY HEAVY RAINFALL OF TWO TO THREE INCHES...AND FREQUENT LIGHTING STRIKES DURING THE NEXT HOUR.
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 12, 9:27 PM CDT | Flash Flood Warning | JAN | Leflore, Sunflower | 2 hr |
| Sep 12, 10:08 PM CDT | Flash Flood Warning | JAN | Clay, Lowndes | 3 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.